Anaphylaxis associated with a change in premarin dye formulation

J. A. Caucino, M. Armenaka, David L. Rosenstreich

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Coloring agents are frequently added to drugs, foods, and cosmetics. If approved by the FDA, these additives may be added or substituted without notifying physicians. A patient developed angioedema, wheezing, urticaria, and dizziness one hour after taking the first Premarin tablet from a new refill. She had previously tolerated Premarin daily for 7 months without any adverse reactions. The new tablets were noted to be a slightly different shade of maroon and subsequent investigation revealed that the dye formulation had been changed (FD and C red #3 and FD and C yellow #6 were changed to FD and C red #40 and D and C #27). Puncture skin testing with a suspended tablet from the new Premarin batch was positive but was negative to a different drug (dye-free). Premarin skin testing in two normal volunteers was negative. The patient has since tolerated transdermal estrogen without any adverse reactions. These findings suggest that an additive in the Premarin tablet, most likely one of the new dyes, and not the estrogen, was the cause of the anaphylaxis. Physicians need to be aware that inactive ingredients can be changed without warning and these new constituents may cause sudden and potentially very severe allergic reactions to previously tolerated medication.

Original languageEnglish (US)
Pages (from-to)33-35
Number of pages3
JournalAnnals of Allergy
Volume72
Issue number1
StatePublished - 1994

Fingerprint

Conjugated (USP) Estrogens
Anaphylaxis
Coloring Agents
Tablets
Estrogens
Physicians
Dilatation and Curettage
Angioedema
Skin
Urticaria
Respiratory Sounds
Dizziness
Punctures
Cosmetics
Pharmaceutical Preparations
Healthy Volunteers
Hypersensitivity
Food

ASJC Scopus subject areas

  • Immunology and Allergy

Cite this

Anaphylaxis associated with a change in premarin dye formulation. / Caucino, J. A.; Armenaka, M.; Rosenstreich, David L.

In: Annals of Allergy, Vol. 72, No. 1, 1994, p. 33-35.

Research output: Contribution to journalArticle

Caucino, J. A. ; Armenaka, M. ; Rosenstreich, David L. / Anaphylaxis associated with a change in premarin dye formulation. In: Annals of Allergy. 1994 ; Vol. 72, No. 1. pp. 33-35.
@article{0db3accd23b34d22af959cc750fb8b57,
title = "Anaphylaxis associated with a change in premarin dye formulation",
abstract = "Coloring agents are frequently added to drugs, foods, and cosmetics. If approved by the FDA, these additives may be added or substituted without notifying physicians. A patient developed angioedema, wheezing, urticaria, and dizziness one hour after taking the first Premarin tablet from a new refill. She had previously tolerated Premarin daily for 7 months without any adverse reactions. The new tablets were noted to be a slightly different shade of maroon and subsequent investigation revealed that the dye formulation had been changed (FD and C red #3 and FD and C yellow #6 were changed to FD and C red #40 and D and C #27). Puncture skin testing with a suspended tablet from the new Premarin batch was positive but was negative to a different drug (dye-free). Premarin skin testing in two normal volunteers was negative. The patient has since tolerated transdermal estrogen without any adverse reactions. These findings suggest that an additive in the Premarin tablet, most likely one of the new dyes, and not the estrogen, was the cause of the anaphylaxis. Physicians need to be aware that inactive ingredients can be changed without warning and these new constituents may cause sudden and potentially very severe allergic reactions to previously tolerated medication.",
author = "Caucino, {J. A.} and M. Armenaka and Rosenstreich, {David L.}",
year = "1994",
language = "English (US)",
volume = "72",
pages = "33--35",
journal = "Annals of Allergy, Asthma and Immunology",
issn = "1081-1206",
publisher = "American College of Allergy, Asthma and Immunology",
number = "1",

}

TY - JOUR

T1 - Anaphylaxis associated with a change in premarin dye formulation

AU - Caucino, J. A.

AU - Armenaka, M.

AU - Rosenstreich, David L.

PY - 1994

Y1 - 1994

N2 - Coloring agents are frequently added to drugs, foods, and cosmetics. If approved by the FDA, these additives may be added or substituted without notifying physicians. A patient developed angioedema, wheezing, urticaria, and dizziness one hour after taking the first Premarin tablet from a new refill. She had previously tolerated Premarin daily for 7 months without any adverse reactions. The new tablets were noted to be a slightly different shade of maroon and subsequent investigation revealed that the dye formulation had been changed (FD and C red #3 and FD and C yellow #6 were changed to FD and C red #40 and D and C #27). Puncture skin testing with a suspended tablet from the new Premarin batch was positive but was negative to a different drug (dye-free). Premarin skin testing in two normal volunteers was negative. The patient has since tolerated transdermal estrogen without any adverse reactions. These findings suggest that an additive in the Premarin tablet, most likely one of the new dyes, and not the estrogen, was the cause of the anaphylaxis. Physicians need to be aware that inactive ingredients can be changed without warning and these new constituents may cause sudden and potentially very severe allergic reactions to previously tolerated medication.

AB - Coloring agents are frequently added to drugs, foods, and cosmetics. If approved by the FDA, these additives may be added or substituted without notifying physicians. A patient developed angioedema, wheezing, urticaria, and dizziness one hour after taking the first Premarin tablet from a new refill. She had previously tolerated Premarin daily for 7 months without any adverse reactions. The new tablets were noted to be a slightly different shade of maroon and subsequent investigation revealed that the dye formulation had been changed (FD and C red #3 and FD and C yellow #6 were changed to FD and C red #40 and D and C #27). Puncture skin testing with a suspended tablet from the new Premarin batch was positive but was negative to a different drug (dye-free). Premarin skin testing in two normal volunteers was negative. The patient has since tolerated transdermal estrogen without any adverse reactions. These findings suggest that an additive in the Premarin tablet, most likely one of the new dyes, and not the estrogen, was the cause of the anaphylaxis. Physicians need to be aware that inactive ingredients can be changed without warning and these new constituents may cause sudden and potentially very severe allergic reactions to previously tolerated medication.

UR - http://www.scopus.com/inward/record.url?scp=0027972469&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027972469&partnerID=8YFLogxK

M3 - Article

C2 - 8291747

AN - SCOPUS:0027972469

VL - 72

SP - 33

EP - 35

JO - Annals of Allergy, Asthma and Immunology

JF - Annals of Allergy, Asthma and Immunology

SN - 1081-1206

IS - 1

ER -